Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 352, NWS St. Louis, MO

July 2, 20085 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 2, 2008, 7:15 PM CDT for 5 counties in Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 7:15 PM CDT (00:15 UTC)
Expired
Jul 2, 2008, 8:00 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Franklin County, MO, Jefferson County, MO, Saint Louis County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:30 PM CDTTSTM WND GST 504 W Pacific, MO40 TO 50 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 030015
SVRLSX
MOC055-071-099-189-221-030100-
/O.NEW.KLSX.SV.W.0352.080703T0015Z-080703T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI   
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 800 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF UNION TO 9
  MILES WEST OF SULLIVAN...AND MOVING EAST AT 36 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  SULLIVAN...
  VILLA RIDGE...
  ST. CLAIR...
  PARKWAY...
  GRAY SUMMIT...
  PACIFIC...
  LONEDELL...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3819 9143 3822 9140 3821 9138 3824 9138
      3855 9106 3851 9045 3807 9074
TIME...MOT...LOC 0015Z 278DEG 31KT 3856 9098 3821 9127

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 030042
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 PM CDT WED JUL 2 2008

MOC055-071-099-189-221-030100-
/O.CON.KLSX.SV.W.0352.000000T0000Z-080703T0100Z/
WASHINGTON MO-CRAWFORD MO-JEFFERSON MO-FRANKLIN MO-ST. LOUIS MO-
741 PM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN ST. LOUIS...EASTERN FRANKLIN...NORTHWESTERN
JEFFERSON...NORTHEASTERN CRAWFORD AND NORTHERN WASHINGTON COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO 
PENNY SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM PACIFIC TO 8 MILES 
SOUTHEAST OF STANTON...AND WAS MOVING EAST AT 36 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...EUREKA...
SCOTSDALE...RICHWOODS...PARKDALE...OERMANN...MURPHY...MORSE MILL AND
FLETCHER.

LAT...LON 3818 9123 3854 9090 3851 9045 3807 9074
TIME...MOT...LOC 0041Z 278DEG 31KT 3853 9070 3818 9099

$$

TRUETT
000 
WWUS53 KLSX 030058
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT WED JUL 2 2008

MOC055-071-099-189-221-030107-
/O.EXP.KLSX.SV.W.0352.000000T0000Z-080703T0100Z/
WASHINGTON MO-CRAWFORD MO-JEFFERSON MO-FRANKLIN MO-ST. LOUIS MO-
757 PM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. LOUIS...
EASTERN FRANKLIN...NORTHWESTERN JEFFERSON...NORTHEASTERN CRAWFORD AND
NORTHERN WASHINGTON COUNTIES EXPIRES AT 800 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER APPEARED TO BE SEVERE.  HOWEVER...THE CLUSTER OF STORMS WILL 
PRODUCE 30 TO 40 MPH WINDS AND BRIEF HEAVY DOWNPOURS AS IT MOVES 
THROUGH SOUTHERN ST. LOUIS COUNTY AND NORTHERN JEFFERSON COUNTIES 
BETWEEN NOW AND 830 PM.  

LAT...LON 3818 9123 3854 9090 3851 9045 3807 9074
TIME...MOT...LOC 0057Z 278DEG 31KT 3851 9053 3816 9082

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:35 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 2:35 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT WED JUL 2 2008

.DISCUSSION...
/233 PM CDT WED JUL 2 2008/
MORNING CONVECTION ACROSS NORTHWEST MISSOURI FUELED BY THE LLJ/WWA
INITIATED AHEAD OF A WELL DEFINED MCV AND WELL SOUTH OF THE
SYNOPTIC COLD FRONT. THIS ACTIVITY CONTINUED TO SINK SOUTHEAST
WITH A LARGE CIRRUS SHIELD MOVING ACROSS THE CWA...THUS LIMITING
HIGH TEMPERATURES TODAY TO THE 80S.

THE EFFECTIVE BOUNDARY FOR CONVECTION THIS AFTERNOON/EARLY THIS
EVENING WILL LIKELY BE THE TAIL END OF THE VORTICITY MAXIMA OF THE
MCV AND THE OUTFLOW BOUNDARY. THEREFORE...SHOULD SEE ISO/SCT STORMS
ACROSS CENTRAL MISSOURI CONTINUE EAST/SOUTHEAST ACROSS THE CWA.

ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP ALONG THE COLD FRONT AS
IT SINKS SOUTHEAST INTO NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS
TONIGHT. THE FRONT AND CONVECTION WILL SETTLE SOMEWHERE ACROSS THE
SOUTHERN HALF OF THE CWA BY THURSDAY MORNING. THIS FRONT WILL BE THE
FOCUS FOR SEVERAL ROUNDS OF CONVECTION THROUGH FRIDAY MORNING AS
SHORTWAVES RIPPLE ACROSS THE AREA.

BEST CHANCE OF LOCALLY HEAVY RAINFALL AMOUNTS AND FLASH FLOODING
POTENTIAL WILL RESIDE IN THE SOUTHERN TWO TEIRS OF COUNTIES IN
MISSOURI. THUNDERSTORMS SHOULD INCREASE IN COVERAGE THROUGH EARLY
THURSDAY EVENING WITH A MCS MOVING ACROSS THAT AREA OVERNIGHT
THURSDAY AND FRIDAY MORNING. WILL ISSUE A FLASH FLOOD WATCH FOR THIS
AREA FOR THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

EFFECTIVE BOUNDARY SHOULD SINK EVEN FURTHER SOUTH DURING THE DAY ON
FRIDAY...WITH THE BEST CHANCES OF RAINFALL SHIFTING SOUTH OF THE CWA
BY AFTERNOON AND EVENING HOLIDAY FESTIVITIES. WILL CONTINUE SOME
SLIGHT CHANCE POPS ACROSS THE SOUTHERN COUNTIES JUST DUE TO THE
VICINITY OF THE FRONTAL BOUNDARY.

EXTENDED...A TYPICAL SUMMER PATTERN SHAPING UP FOR NEXT WEEK AS
500MB CENTER BEGINS TO ESTABLISH ITSELF OVER THE MIDDLE OF THE
COUNTRY. FOLLOWED HPC GUIDANCE CLOSELY...WITH HIGHS IN THE 90S AND
ONLY SILENT SLIGHT CHANCES OF PRECIPITATION.

CVKING

&&

.AVIATION...
/1255 PM CDT WED JUL 2 2008/
FOR THE 18Z TAFS...MESOSCALE CONVECTIVE SYSTEM (MCV) OVER SOUTH
CENTRAL IOWA CONTINUES TO MOVE EASTWARD INTO NORTH CENTRAL
ILLINOIS. ONE CONVECTIVE COMPLEX OVER CENTRAL MISSOURI CONTINUES
TO PROPAGATE SOUTHEASTWARD. SOME OF THE STRONGER STORMS OVER
CENTRAL MISSOURI MAY PRODUCE LOWER CIGS AND VSBYS AND GUSTY WINDS
OF 25 TO 35 MPH. THIS COMPLEX OF CONVECTION WILL CONTINUE TO
MAINTAIN ITSELF AND MOVE INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST
MISSOURI. THE BAND OF CONVECTION ASSOCIATED WITH THE MCV AND
EXTENDING FROM NORTH CENTRAL THROUGH NORTHWEST MISSOURI WILL ALSO
HOLD TOGETHER AS IT MOVES SOUTHEASTWARD INTO CENTRAL MISSOURI.
STL MAY EXPERIENCE SOME RAINSHOWERS AFTER 2000 UTC. BUT BELIEVE
THE STRONGER CONVECTION WILL SLIDE TO THE SOUTH AND SOUTHWEST OF
STL. SURFACE WINDS WILL REMAIN SW WITH SPEEDS OF 12 TO 15 KTS.
ANOTHER BAND OF CONVECTION ASSOCIATED WITH THE COLD FRONT ISEXPECTED
TO MOVE OVER NORTHERN MISSOURI AFTER 0300 UTC AND SLIDE SOUTHEAST
INTO CENTRAL AND EAST CENTRAL SECTIONS OF MISSOURI BETWEEN
0400-0500 UTC

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE.
     GENEVIEVE-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 2, 3:12 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT WED JUL 2 2008

MOZ072>075-084-085-099-031200-
CRAWFORD-WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-
REYNOLDS-
312 PM CDT WED JUL 2 2008

...FLASH FLOOD WATCH FROM 12 PM THURSDAY TO 12 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY THROUGH FRIDAY MORNING. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
312 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE AREA. A FEW OF THE
STORMS COULD BE STRONG OR SEVERE...PRODUCING WINDS IN EXCESS OF 50
MPH.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:56 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls49 min
Jul 2, 9:55 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 12 more16 hr
Jul 2, 10:28 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway47 min
Jul 2, 11:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren39 min
Jul 3, 12:03 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau6 hr
Jul 3, 3:19 AM CDTFlash Flood WarningLSXCallaway, Cole, Moniteau, Osage5 hr
Jul 3, 8:32 AM CDTRiver Flood WarningLSXCole46 hr
Jul 3, 4:16 PM CDTSevere Thunderstorm WarningLSXReynolds44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.